Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Pocatello, ID

October 30, 20164 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 30, 2016, 8:38 PM MDT for 4 counties in Idaho. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2016, 8:38 PM MDT (02:38 UTC)
Expired
Oct 30, 2016, 9:15 PM MDT
In force
37 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 122 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 8:55 PM MDTTSTM WND GST 639 Ssw Mud Lake, IDROVER ARL SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.6 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS55 KPIH 310238
SVRPIH
IDC023-033-043-051-310315-
/O.NEW.KPIH.SV.W.0046.161031T0238Z-161031T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
838 PM MDT SUN OCT 30 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FREMONT COUNTY IN SOUTHEASTERN IDAHO...
  JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL BUTTE COUNTY IN SOUTHEASTERN IDAHO...
  CENTRAL CLARK COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 915 PM MDT

* AT 838 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES
  NORTHWEST OF MONTEVIEW TO 7 MILES SOUTH OF TERRETON...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUBOIS...TERRETON...MUD LAKE...HAMER...SPENCER...NORTHWEST INL...
  MONTEVIEW...SOUTHERN SAINT ANTHONY SAND DUNES...SMALL AND SAGE
  JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
 
&&

LAT...LON 4453 11213 4404 11175 4363 11258 4409 11291
TIME...MOT...LOC 0238Z 239DEG 46KT 4413 11272 4373 11244 

$$

HUSTON
2 follow-up statements
822 
WWUS55 KPIH 310302
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
902 PM MDT SUN OCT 30 2016

IDC023-033-043-051-310315-
/O.CON.KPIH.SV.W.0046.000000T0000Z-161031T0315Z/
FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID-
902 PM MDT SUN OCT 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHWESTERN FREMONT...JEFFERSON...EAST CENTRAL BUTTE AND CENTRAL
CLARK COUNTIES...

AT 901 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF DUBOIS TO 6
MILES SOUTH OF HAMER...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...TERRETON...MUD LAKE...HAMER...SPENCER...NORTHWEST INL...
MONTEVIEW...SOUTHERN SAINT ANTHONY SAND DUNES...SMALL AND SAGE
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
 
&&

LAT...LON 4453 11213 4404 11175 4363 11258 4409 11291
TIME...MOT...LOC 0301Z 239DEG 46KT 4424 11248 4384 11220 

$$

HUSTON
759 
WWUS55 KPIH 310314
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
914 PM MDT SUN OCT 30 2016

IDC023-033-043-051-310322-
/O.EXP.KPIH.SV.W.0046.000000T0000Z-161031T0315Z/
FREMONT ID-JEFFERSON ID-BUTTE ID-CLARK ID-
914 PM MDT SUN OCT 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FREMONT...
JEFFERSON...EAST CENTRAL BUTTE AND CENTRAL CLARK COUNTIES WILL EXPIRE
AT 915 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4453 11213 4404 11175 4363 11258 4409 11291
TIME...MOT...LOC 0312Z 239DEG 46KT 4427 11240 4387 11212 

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:01 PM MDT, 6 hours 37 minutes earlier.

Area forecast discussion, Oct 30, 2:01 PM MDT, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Sun Oct 30 2016

.SHORT TERM...Tonight through Tuesday.

A powerful cold front will arrive tonight. Expect showers and a few
thunderstorm to increase in coverage for the remainder of the
afternoon and evening. A line of strong showers and thunderstorms
will move out of the central Idaho mountains this evening and march
eastward across the Snake Plain into the eastern highlands during
the overnight hours. Some of the stronger cells will have small
hail, heavy rain, along with very strong possibly damaging winds.
Strong winds are likely behind the front as well and will persist
for a few hours. The strongest winds are currently forecast from
Pocatello to Rexburg where wind gusts to near 60 mph are possible
late this evening and into the wee hours of Monday morning. A high
wind warning is in effect for these locations.
A wind advisory is in effect around the area of strongest winds.
Here gusts to 45 or 50 mph is possible and could make for difficult
driving conditions. Winds are expected to weaken by the time Monday
morning arrives. Total rainfall amounts from this storm are still
expected to be quite impressive with an inch of rain likely across
portions of the central mountains and around a half an inch likely
for most of eastern Idaho. There was some reported river flooding
yesterday around Teton county and that's possible once again.
However, expect that the response time will be so slow that any
river flooding that occurs there may not happen until Monday
afternoon or evening.

Expect quieter weather for Monday with a few residual showers around
for the central mountains into the southeast highlands.
Snow levels will be much lower, closer to 6000 feet. However,
amounts look light so maybe an inch or so is possible around
mountain passes. Another system will arrive Monday night into
Tuesday. This is a much weaker system than tonight's storm. Still
this will bring some showers, mainly to the mountains and highlands
with snow levels sitting around 6500 feet. Potentially another inch
or snow of snow is possible. However, rainfall amounts will be much
lighter, generally a tenth of an inch or less.

Valle

.LONG TERM...Tuesday night through Sunday. Expect lingering
light precipitation along the Eastern Highlands Tuesday night.
Models then continue to show high pressure dominating Wednesday
through Saturday with dry conditions and warmer than normal
temperatures. Both the GFS and ECMWF show the ridge breaking down
and the next system moving through the area on Sunday bringing
good precipitation chances and moderate winds. Wyatt

&&

.AVIATION...A warm front has just moved past the Snake River and
Magic Valley TAF sites this afternoon. The warm front is just
starting to move through KSUN. With heavier showers on station KSUN
may see brief MVFR cigs with warm frontal passage. Southerly winds
will start to pick up by mid afternoon out ahead of a strong cold
front. This strong cold front will move through early this evening
bringing strong winds of 30 to 50 kts and moderate rain dropping
CIGS/VIS to MVFR/IFR. KPIH will be the biggest wind threat but KIDA
and KBYI will see significant winds as well. Winds subside 09Z-12Z to
15-20kts sustained, with most precipitation shifting east. Ceilings
should improve to VFR as rainfall decreases sometime around midnight.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to 4 AM MDT Monday for
IDZ020-021.

Wind Advisory from 6 PM this evening to 4 AM MDT Monday for
IDZ017-019-022-023.

&&

In the hours before

Local storm report, Oct 30, 8:01 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
801 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST 29 N RUPERT             43.04N 113.67W
10/30/2016  M59 MPH          MINIDOKA           ID   MESONET

0750 PM     TSTM WND GST     23 SSE ARCO             43.33N 113.12W
10/30/2016  M64 MPH          BUTTE              ID   MESONET

&&

MH
Local storm report, Oct 30, 8:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
822 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     30 NW BLACKFOOT         43.50N 112.77W
10/30/2016  M72.00 MPH       BINGHAM            ID   MESONET

&&

MH
Local storm report, Oct 30, 8:32 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     8 NNW ATOMIC CITY       43.55N 112.87W
10/30/2016  M74 MPH          BUTTE              ID   MESONET

            CRITICAL INFRASTRUCTURE COMPLEX ARL SITE.

&&

JKEYES
Local storm report, Oct 30, 8:33 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     12 SE BUTTE CITY        43.50N 113.05W
10/30/2016  M59 MPH          BUTTE              ID   MESONET

            RADIOACTIVE WASTE MANAGEMENT ARL SITE.

&&

JKEYES
Local storm report, Oct 30, 8:37 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
837 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     12 E HOWE               43.78N 112.76W
10/30/2016  M66 MPH          BUTTE              ID   MESONET

            SAND DUNES ARL SITE.

&&

JKEYES
Local storm report, Oct 30, 8:38 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
838 PM MDT SUN OCT 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     9 NW ATOMIC CITY        43.53N 112.95W
10/30/2016  M66 MPH          BUTTE              ID   MESONET

            CENTRAL FACILITIES ARL SITE.

&&

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:00 PM MDTSpecial Weather StatementPIHBlaine, Butte, Minidoka60 min
Oct 30, 7:31 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 3 more44 min
Oct 30, 7:40 PM MDTSpecial Weather StatementPIHCassia50 min
Oct 30, 8:12 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Jefferson, Power48 min
Oct 30, 8:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou, Fremont, Jefferson and 1 more47 min
Oct 30, 9:49 PM MDTSpecial Weather StatementPIHCassia, Minidoka, Power41 min
Oct 30, 10:32 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Caribou, Jefferson, Oneida58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.